I have a patient who has terrible hypersalivation secondary to his use of Clozaril. Clozaril is the only antipsychotic to deal with his schizophrenia, but the side effects are terrible. He cant use atropine due to heart issues, and anticholinergics have been useless.
Has anyone seen anything that works, other than above mentioned meds?
Jul 6, '11
Glycopyrrolate has been used for hypersalivation of the non-psychiatric-medication-side-effect variety. I don't know if it would be like hitting an ant with a hammer or not.
Frequent tooth brushing and use of mouthwash can have a drying effect.
Jul 7, '11
Kudos to you for researching ways to make your Patient more comfortable!
It has been my experience that Clozaril is sometimes the only antipsychotic effective on controlling the symptoms of schizophrenia in some Patients. Clozaril's downfall is side effects, one being agranulocytosis.
Your query, and Whispera's comment, caused me to do a little research. Excessive salivation (siallorrhea) is probably due to antagonistic action at one of the brain's receptor sites.The antagonistic action which controls psychotic symptoms at certain receptor sites also is responsible for these untoward effects. It seems that the tricyclic antidepressant, amitriptyline (Elavil) 25mg HS, is effective in controlling sialorrhea when the anticholingerics cannot be used.
Good luck to you in your endeavor. Please keep us up on your Patient's status.
Jul 7, '11
Very good post to the above poster.
Nov 25, '11
Maybe chewing gum would help. And/or sublingual use of Ipratropium.
Must Read Topics